Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Las Vegas, NV

July 20, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2008, 9:27 AM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 9:27 AM MST (16:27 UTC)
Expired
Jul 20, 2008, 11:30 AM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 201627
FFWVEF
AZC015-201830-
/O.NEW.KVEF.FF.W.0029.080720T1627Z-080720T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
927 AM MST SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 1130 AM MST.

* AT 918 AM MST...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
  NEAR OATMAN...OR 14 MILES SOUTH OF UNION PASS RAWS. THE STORM      
  WAS MOVING NORTH AT 9 MPH. WASHES IN THE AREA THAT WILL BE IMPACTED
  INCLUDE MONTANA WASH AND SECRET PASS WASH AND THE SACRAMENTO WASH. 

* OTHER LOCATIONS IMPACTED INCLUDE...OATMAN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3516 11446 3519 11425 3488 11418 3488 11442

$$

PIERCE
2 follow-up statements
000
WGUS75 KVEF 201748
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1048 AM PDT SUN JUL 20 2008

AZC015-201830-
/O.CON.KVEF.FF.W.0029.000000T0000Z-080720T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1048 AM MST SUN JUL 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM MST FOR WEST
CENTRAL MOHAVE COUNTY...

AT 1035 AM MST...THE SHOWERS AND THUNDERSTORMS THAT PRODUCED VERY 
HEAVY RAIN HAS MOVED NORTHWEST INTO SOUTHERN NEVADA. MOHAVE COUNTY 
FLOOD CONTROL AUTOMATED GAGES NEAR OATMAN REPORTED BETWEEN 1.50 AND 
2.00 INCHES BETWEEN 900 AND 930 AM MST. RUNOFF FROM THE HEAVY RAIN 
WILL CONTINUE IN AREA WASHES THROUGH THE LATE MORNING HOURS.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3516 11446 3519 11425 3488 11418 3488 11442

$$

PIERCE
000
WGUS75 KVEF 201829
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1129 AM PDT SUN JUL 20 2008

AZC015-201833-
/O.EXP.KVEF.FF.W.0029.000000T0000Z-080720T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1129 AM MST SUN JUL 20 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM MST FOR WEST 
CENTRAL MOHAVE COUNTY...

THE VERY HEAVY RAIN THAT OCCURRED NEAR OATMAN HAS SHIFTED NORTHWEST 
INTO SOUTHERN NEVADA. AUTOMATED GAGES IN THE AREA INDICATE AROUND A 
TENTH OF AN INCH HAS FALLEN IN OATMAN...BULLHEAD CITY AND GOLDEN 
VALLEY DURING THE PAST HOUR.

A FLOOD ADVISORY REMAINS IN EFFECT FOR WEST CENTRAL MOHAVE COUNTY 
AND FAR EASTERN SAN BERNARDINO COUNTIES THROUGH 1215 PM. THIS 
INCLUDES OATMAN...BULLHEAD CITY...MOHAVE VALLEY AND NEEDLES. 
LOOK OUT FOR MINOR FLOODING OF HIGHWAYS...STREETS...NORMALLY DRY 
WASHES AND LOW LYING AREAS.    

LAT...LON 3516 11446 3519 11425 3488 11418 3488 11442

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:10 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 3:10 AM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT SUN JUL 20 2008

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT WITH FLASH FLOODING POSSIBLE
WITH SOME STORMS. AN AREA OF LOW PRESSURE MOVING INTO NORTHERN
CALIFORNIA WILL USHER SOME DRIER AIR INTO THE SOUTHERN SIERRA BY
TUESDAY. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ELSEWHERE.
&&

.SHORT TERM...AIR MASS MOISTENING SIGNIFICANTLY THIS MORNING WITH
SURFACE DEWPOINTS IN THE MID 60S AT NEEDLES AND 1.5 INCH
PRECIPITABLE WATER UP INTO CLARK COUNTY. MODELS INDICATE A WEAK
DISTURBANCE IN THE SOUTHERLY FLOW MOVING UP THROUGH SOUTHEAST
CALIFORNIA AND INTO NEVADA TODAY. THIS SHOULD HELP PROVIDE
SUFFICIENT LIFT TO OVERCOME EXTENSIVE CLOUD COVER NOW OVER THE AREA
AND POTENTIAL LACK OF SURFACE HEATING TODAY. FLASH FLOOD WATCH
ISSUED LAST EVENING LOOKS GOOD FOR TODAY AND THIS EVENING WITH
SCATTERED THUNDERSTORMS OVER MOST OF THE FORECAST AREA. FLOW BEGINS
TO SHIFT ALREADY MONDAY WITH THE START OF A DRYING TREND. STILL
EXPECT PLENTY OF MOISTURE AND INSTABILITY TO SUPPORT ISOLATED
THUNDERSTORMS WEST AND SCATTERED THUNDERSTORMS EAST. MODELS INDICATE
DECENT SOUTHWESTERLY FLOW DEVELOPING BY TUESDAY WITH MUCH DRIER AND
MORE STABLE AIR MOVING INTO MUCH OF THE FORECAST AREA. A LITTLE
LEARY OF ENDING THUNDERSTORM CHANCES TOO FAST AS MODELS HISTORICALLY
DRY THINGS OUT TOO FAST DURING MONSOON SEASON SO KEPT A SLIGHT
CHANCE IN FOR TUESDAY EXCEPT FOR THE LOWER ELEVATIONS IN THE FAR
NORTHWEST ZONES. EXPECT BELOW NORMAL DAY TIME TEMPERATURES IN THE
SHORT TERM DUE TO ABUNDANT MOISTURE AND ATTENDANT CLOUD COVER.

.LONG TERM...NO SURPRISES WITH THIS EVENINGS MODELS...SHOWING GOOD
CONTINUITY WITH PREVIOUS RUNS. MOISTURE LOOKS LEAST ABUNDANT
WEDNESDAY OUT OF ALL OTHER DAYS IN THE PERIOD...AS DRY SOUTHWEST
FLOW BEGINS TO SCOUR MOISTURE FROM WEST TO EAST...LEAVING ONLY A
SLIGHT CHANCE ON WEDNESDAY OVER MOHAVE COUNTY. BY FRIDAY...MOISTURE
LOOKS TO BE BACK WITH US AS HIGH PRESSURE CENTERS OVER THE FOUR
CORNERS AND EASTERLY FLOW AGAIN SETS UP.
&&

.AVIATION...FOR MCCARRAN...A CHANCE FOR THUNDERSTORMS EXISTS TODAY
TODAY AS ANOTHER SURGE OF MONSOON MOISTURE WORKS ACROSS THE AREA
TODAY. ALL CORRIDORS IN AND OUT OF THE KLAS TERMINAL AREA WILL BE
AFFECTED AS WELL. FOR NOW MONDAY LOOKS TO BE A REPEAT OF SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THIS AFTERNOON AND EVENING LOOKS TO BE VERY ACTIVE
WITH THUNDERSTORM ACTIVITY IN SOUTHERN NEVADA...WESTERN
ARIZONA...AND SOUTHEAST CALIFORNIA AS MONSOON MOISTURE SURGES IN
TONIGHT AND TOMORROW. HEAVY RAIN RAINS AND STRONG OUTFLOW WINDS WILL
BE PREVALENT WITH THESE STORMS. LATE EVENING SUNDAY WILL SEE THE
STORMS DWINDLE IN COVERAGE WITH MONDAY SEEING ANOTHER ACTIVE
AFTERNOON AGAIN FOR THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
     FOR NVZ014>022.
AZ...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
     FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
     FOR CAZ522>527.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 3:32 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT SUN JUL 20 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-210600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
332 AM PDT SUN JUL 20 2008 /332 AM MST SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE HAS RETURNED TO THE AREA. A MOIST AND UNSTABLE
AIR MASS WILL BE IN PLACE WHILE AN UPPER LEVEL DISTURBANCE MOVES
UP FROM THE SOUTH. THIS WILL RESULT IN SCATTERED THUNDERSTORMS
WITH POTENTIAL FOR VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN
EFFECT FROM 11 AM THIS MORNING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SOUTHWEST FLOW WILL GRADUALLY DEVELOP MONDAY AND TUESDAY WITH
POTENTIAL FOR SIGNIFICANT DRYING BY TUESDAY. THE THREAT FOR FLASH
FLOODING WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:42 PM MSTFlash Flood WatchVEFMohave23 hr
Jul 20, 9:14 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 20, 9:49 AM MSTAreal Flood AdvisoryVEF3 hr
Jul 20, 1:08 PM MSTAreal Flood AdvisoryVEF112 min
Jul 20, 2:06 PM MSTAreal Flood AdvisoryVEFMohave114 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.